North Dakota, 2018

Hail and Damaging Winds in North Dakota, August 19, 2018

August 19, 2018 · NWS FGF · 3 events in 2 counties and zones

Thunderstorms formed during the early morning hours of August 19th along a cold front in east central North Dakota. Several storms became severe, producing large hail and strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Thunderstorms formed during the early morning hours of August 19th along a cold front in east central North Dakota. Several storms became severe, producing large hail and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 18, 10:38 PM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 18, 10:38 PM CST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1138 PM CDT Sat Aug 18 2018

.UPDATE...
Issued at 1138 PM CDT Sat Aug 18 2018

The HRRR and other high resolution models continue to show showers
and thunderstorms breaking out along the frontal boundary after
midnight and continuing into Sunday. However, there is still
nothing happening other than over south central North Dakota and
over the western half of South Dakota. Will maintain some chances
for pcpn over the FA tonight, but still wondering if anything will
form. Better chances may hold off until late Sunday morning into
the afternoon, and then mainly south of a line from Valley City to
Fargo to Park Rapids. Will be in a wait and see mode for the rest
of tonight.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 309 PM CDT Sat Aug 18 2018

Wildfire smoke continues to impact the Northern Plains and Upper
Midwest today. Smoke has dissipated somewhat since yesterday but
is still present overhead. This lead to slightly higher than
expected temperatures with highs today now forecast to be in the
mid to upper 80s. Much of this smoke is expected to clear out
with the cold front that will move though tonight into tomorrow.

This cold front will also have some higher winds that we are now
experiencing as the pressure gradient tightens. Rain showers with
some thunderstorms are expected to fire along this cold front
tonight into tomorrow. The best chances for rain and thunderstorms
tonight will be in eastern North Dakota and far northwest
Minnesota. As the front continues to move to the southeast the
rain and thunderstorms chances will move to the southeast
spreading the chances into west central and the rest of northwest
Minnesota.

Severe weather is unlikely with weak shear present but
ML CAPE in the 1500 to 2000 J/kg range will provide the
instability for thunderstorms. Another limiting factor is the cap
which will help to limit the occurrence of thunderstorms. The
best chances for thunderstorms will be along the cold front thanks
to the synoptic lift that it will provide.

.LONG TERM...(Sunday night through Saturday)
Issued at 309 PM CDT Sat Aug 18 2018

An amplified west coast H5 ridge and mid continental trof will set
the stage for the early into mid week period... providing at least
the possibility of a somewhat freshened and cooler northerly blayer
flow into the area from Monday into Tuesday. Highs are expected to
reach only into the 70s either day. In regards to air quality...
there is a caveat, however, as at least one Canadian smoke plume
model would show a strong return of intense smoke into northwest MN
with the north winds on Monday... from fires along the MB/ON border.
And, since very little rain is expected to accompany this weekends
frontal passage its a good bet that existing large fire areas across
central and western Canada will persist in some form into the coming
work week.

Thus when surface high pressure, originating in west central Canada,
settles over the area from Tuesday into Wednesday... we will likely
see the return to a somewhat smokey and/or hazy sky and a reduced
air quality. Light and variable winds on Tuesday should turn from
the south on Wednesday... but the same dry and smokey airmass
qualities are likely to persist. Temperatures on Wednesday and
Thursday should rise near seasonal normals /lower to mid 80s/ for
the mid week period... but if substantial smoke is also present,
expect this warming to be somewhat reduced.

There is some hope as we get to the late week period... for a more
substantial and widespread rainfall, and for a improvement in air
quality. Mid range forecast models agree in bringing a strong H5
shortwave trof into the Northern Plains area late Thursday into
Friday which could flush any lingering smoke from the area and
provide rainfall to fire affected area in central and western Canada
to boot.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1138 PM CDT Sat Aug 18 2018

Pretty much stuck with the parameters shown in the 00Z set of
TAFs. Confidence low with any pcpn tonight, so just kept in a VCTS
mention for now. If showers and storms break out along the front,
will have to amend as confidence increases. Otherwise, still
expect the wind switch to the north, and increasing speeds on
Sunday (although nothing too substantial). May see better pcpn
chances around KFAR by later Sunday morning through the afternoon,
but that too remains to be seen. Some models have been backing off
on those chances too. For that reason, have gone more VCTS for
Sunday afternoon at KFAR too.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Godon
SHORT TERM...NC
LONG TERM...Gust
AVIATION...Godon
Hazardous weather outlook, Aug 18, 4:42 AM CST, 20 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
542 AM CDT Sat Aug 18 2018

NDZ006>008-014>016-024-026>030-038-039-049-052>054-191045-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-
Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Sargent-Richland-Western Walsh County-
542 AM CDT Sat Aug 18 2018

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

Patchy dense fog will be possible through mid morning.

Smoke from wildfires in Canada and the western US will move
across the region, lowering air quality.

Thunderstorms will be possible tonight into Sunday.
Severe weather is unlikely.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Thursday night. Details and impacts
are uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001>009-013>017-022>024-027>032-040-191045-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-
542 AM CDT Sat Aug 18 2018

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

Patchy dense fog will be possible through mid morning, mainly over
far northwest Minnesota.

Smoke from wildfires in Canada and the western US continues to
move through the region. The Minnesota Pollution Control Agency
has issued an Air Quality Alert for fine particle pollution over
all of northern Minnesota.

Thunderstorms will be possible tonight into Sunday.
Severe weather is unlikely.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Thursday night. Details and impacts are
uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 19, 12:16 AM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
116 AM CDT SUN AUG 19 2018

NDZ015-026-190645-
Nelson ND-Ramsey ND-
116 AM CDT SUN AUG 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NELSON AND
SOUTHEASTERN RAMSEY COUNTIES UNTIL 145 AM CDT...

At 116 AM CDT, Doppler radar was tracking a strong thunderstorm over
Crary, or 12 miles east of Devils Lake, moving east at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4807 9883 4819 9863 4823 9842 4816 9813
      4793 9840
TIME...MOT...LOC 0616Z 288DEG 26KT 4808 9861

Lynch
Special weather statement, Aug 19, 12:23 AM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
123 AM CDT SUN AUG 19 2018

MNZ007-NDZ008-016-190700-
West Marshall MN-Pembina ND-Eastern Walsh County ND-
123 AM CDT SUN AUG 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL...EASTERN
WALSH AND SOUTHEASTERN PEMBINA COUNTIES UNTIL 200 AM CDT...

At 123 AM CDT, Doppler radar was tracking a strong thunderstorm near
Nash, or near Grafton, moving east at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4858 9715 4857 9715 4856 9718 4855 9714
      4855 9717 4854 9716 4854 9701 4850 9683
      4821 9718 4834 9763 4848 9765 4861 9728
TIME...MOT...LOC 0623Z 290DEG 17KT 4842 9750

Lynch
Special weather statement, Aug 19, 12:57 AM CST, 39 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
157 AM CDT SUN AUG 19 2018

MNZ007-NDZ016-190730-
West Marshall MN-Eastern Walsh County ND-
157 AM CDT SUN AUG 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARSHALL AND SOUTHEASTERN
WALSH COUNTIES UNTIL 230 AM CDT...

At 157 AM CDT, Doppler radar was tracking a strong thunderstorm near
Stephen, or 19 miles east of Grafton, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4826 9754 4840 9749 4854 9712 4853 9642
      4821 9676
TIME...MOT...LOC 0657Z 273DEG 25KT 4841 9697

Lynch
Special weather statement, Aug 19, 1:20 AM CST, 16 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
220 AM CDT SUN AUG 19 2018

NDZ027-190745-
Grand Forks ND-
220 AM CDT SUN AUG 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAND FORKS COUNTY
UNTIL 245 AM CDT...

At 220 AM CDT, Doppler radar was tracking a strong thunderstorm over
Kempton, or 25 miles west of Grand Forks, moving east at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Arvilla around 230 AM CDT.
  Holmes around 245 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4784 9776 4797 9754 4789 9713 4767 9735
TIME...MOT...LOC 0720Z 284DEG 24KT 4784 9761

Lynch
Special weather statement, Aug 19, 1:33 AM CST, 3 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
233 AM CDT SUN AUG 19 2018

MNZ001-NDZ027-190800-
West Polk MN-Grand Forks ND-
233 AM CDT SUN AUG 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POLK AND EAST
CENTRAL GRAND FORKS COUNTIES UNTIL 300 AM CDT...

At 233 AM CDT, Doppler radar was tracking a strong thunderstorm over
East Grand Forks, or near Grand Forks, moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4794 9737 4807 9710 4806 9665 4784 9690
TIME...MOT...LOC 0733Z 280DEG 16KT 4797 9702

Lynch
Special weather statement, Aug 19, 1:35 AM CST, 1 minute before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
235 AM CDT SUN AUG 19 2018

NDZ026>029-190815-
Griggs ND-Nelson ND-Steele ND-Grand Forks ND-
235 AM CDT SUN AUG 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAND FORKS...
SOUTHEASTERN NELSON...NORTHEASTERN GRIGGS AND NORTHWESTERN STEELE
COUNTIES UNTIL 315 AM CDT...

At 235 AM CDT, Doppler radar was tracking a strong thunderstorm near
McVille, or 43 miles southeast of Devils Lake, moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4763 9844 4784 9813 4768 9761 4744 9796
TIME...MOT...LOC 0735Z 280DEG 16KT 4767 9822

Lynch

The radar

The Fargo/Grand Forks radar (KMVX), 39 km away, was scanning. The volume nearest the first event began at 07:34 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Grand Forks

When
August 19, 1:36 AM CST
Where
Grand Forks County, 2.8 mi S of Emerado
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
47.880, -97.360

Thunderstorm Wind, Grand Forks

When
August 19, 1:52 AM CST
Where
Grand Forks County, 1.96 mi SW of Ojata
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.900, -97.300

Three to five inch diameter tree branches were blown down. The wind was accompanied by heavy rain and a few dime sized hail.

Thunderstorm Wind, Steele

When
August 19, 3:35 AM CST
Where
Steele County, 3.1 mi NNW of Hope
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.360, -97.760

Very heavy rain and strong winds impacted central Melrose Township, flattening crops over several sections of farmland.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766247, 772036, 766248.